Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 90, NWS Morristown, TN

July 6, 2016Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 7:07 PM EDT for Cherokee County, Clay County, North Carolina; Monroe County, Polk County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 7:07 PM EDT (23:07 UTC)
Expired
Jul 6, 2016, 8:00 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:50 PM EDTTSTM WND DMGMurphy, NCSEVERAL TREES DOWN ACROSS THE COUNTY...MAINLY EAST SIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS54 KMRX 062307
SVRMRX
NCC039-043-TNC123-139-070000-
/O.NEW.KMRX.SV.W.0090.160706T2307Z-160707T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  SOUTHEASTERN POLK COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN MONROE COUNTY IN EASTERN TENNESSEE...

* UNTIL 800 PM EDT

* AT 706 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES SOUTHWEST OF TOWN OF SANTEETLAH TO 13 MILES
  NORTHWEST OF MURPHY TO 7 MILES NORTH OF DUCKTOWN...MOVING SOUTHEAST
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...MURPHY...DUCKTOWN...HAYESVILLE...NANTAHALA LAKE...
  UNAKA...BRASSTOWN...HIAWASSE DAM...VIOLET...TUSQUITEE...
  HOT HOUSE...MARBLE...TURTLETOWN...
  SHOOTING CREEK AND WILLIAM L. DAVENPORT REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8433 3512 8449 3518 8442 3523 8428
      3538 8404 3537 8401 3535 8404 3531 8404
      3523 8400 3522 8396 3526 8384 3525 8377
      3521 8372 3515 8373 3516 8365 3514 8366
      3514 8364 3513 8363 3513 8362 3500 8352
TIME...MOT...LOC 2306Z 307DEG 30KT 3530 8405 3520 8422 3514 8439 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:59 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 2:59 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
259 PM EDT WED JUL 6 2016

.SHORT TERM (This Afternoon through Thursday)...

The forecast area is currently in between two shortwave troughs with
one to the SE and another to the NW. Current radar imagery indicates
a few showers developing in the hot, humid, summertime airmass.
Expect coverage will only be around 20-30% throughout the remainder
of the afternoon with the lack of a substantial lifting mechanism.
SBCAPE values currently range from 1000-2000 J/Kg with the highest
values along the Plateau. Currently 0-6 km deep layer shear is in
the 10-20 kt range. Overall, expect any storms that forms this
afternoon should remain in check. The main focus for the short-term
forecast will be on the MCS that will move in from the west late
this evening into the overnight hours. The MCS is currently moving
west across the Mississippi River into Western Kentucky and Western
Tennessee. The atmosphere to the east of the squall line is
conducive for an uptick in activity with SBCAPE values across
Middle Tennessee in the 2500-3500 J/Kg range with 0-6 km deep layer
shear around 20-30 kts. In addition convection is also developing
ahead of the main line across portions of Western Kentucky. With
this said, it appears the line should strengthen as it continues to
move east this afternoon and move into the Plateau counties after
sunset. Expect the line will be weakening with lower instability
values to the east and the loss of daytime heating as it moves into
the Plateau. However, strong to marginally severe storms will be
possible late this evening into early tomorrow morning, mainly for
areas west of I-75. Damaging winds and localized flooding will be
the main threats with these storms. Models indicate that PW values
late tonight will increase to slightly over 2 inches, which would
be near record values for early July. Therefore, expect very heavy
downpours with these storms. These early morning storms on Thursday
will stabilize the atmosphere across the area and expect decreasing
coverage of showers and storms during the afternoon as the decaying
MCS pushes to the east. Lingering cloud cover across the northern
counties will hold high temperatures down in the upper 80s with low
90s expected across the Southern Valley.

.LONG TERM...Thursday night through Wednesday)... No significant
systems to speak of but an overall active and unsettled pattern
through the long term.

Shortwave that crosses the area on Thursday will push east of the
area on Thursday night and high pressure will try to build in from
the south for Friday. However, a weak front will sag south from the
Ohio Valley on Friday, keeping a chance for showers and
thunderstorms in the forecast for the northern half of the CWA. With
weak forcing, the best chance for severe weather will be in close
vicinity of the front

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  93  75  95 /  40  40  20  20
Knoxville McGhee Tyson Airport, TN  72  88  71  95 /  80  60  30  30
Oak Ridge, TN                       72  88  72  94 /  80  60  30  30
Tri Cities Airport, TN              69  84  68  93 /  50  70  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/EMH
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT WED JUL 6 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE
TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED
FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS
WILL BE FOR LOCATIONS WEST OF I-75.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT
FOR LOCATIONS WEST OF I-75.

In the hours before

Local storm report, Jul 6, 6:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
07/06/2016                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL TREES DOWN COUNTY-WIDE.

&&

DH
Special weather statement, Jul 6, 6:37 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 PM EDT WED JUL 6 2016

TNZ085>087-101-102-062330-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-WEST POLK TN-EAST POLK TN-
MCMINN TN-
637 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHEASTERN
MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 730 PM EDT...

AT 637 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ETOWAH...OR 12 MILES SOUTHEAST OF ATHENS...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON...ETOWAH...TELLICO PLAINS...COKER CREEK...
HIWASSEE OCOEE S.P....DENTVILLE...MOUNT VERNON...BULLET CREEK...
RELIANCE AND ARCHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3511 8460 3528 8468 3550 8422 3525 8411
      3524 8419 3527 8421 3527 8423 3522 8429
      3520 8429 3520 8430
TIME...MOT...LOC 2237Z 242DEG 16KT 3532 8445

AMP.23
Local storm report, Jul 6, 6:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CLINTON                 36.09N 84.13W
07/06/2016                   ANDERSON           TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH
Special weather statement, Jul 6, 6:39 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT WED JUL 6 2016

TNZ016-017-VAZ005-006-008-062330-
HAWKINS TN-SULLIVAN TN-WASHINGTON VA-RUSSELL VA-SCOTT VA-
639 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT...
AND SOUTHWESTERN WASHINGTON COUNTIES AND THE SOUTHWESTERN CITY OF
BRISTOL UNTIL 730 PM EDT...

AT 639 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEBER CITY...OR OVER GATE CITY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...BRISTOL VA...GATE CITY...WEBER CITY...CHURCH
HILL...MOUNT CARMEL...NICKELSVILLE...BENHAMS...BAYS MOUNTAIN S.P....
HILTONS...BLOOMINGDALE AND COLLINGWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3649 8267 3662 8278 3688 8233 3661 8217
TIME...MOT...LOC 2239Z 242DEG 16KT 3661 8259

AMP.23
Local storm report, Jul 6, 6:43 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/06/2016                   MONROE             TN   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN.

&&

DH
Local storm report, Jul 6, 7:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 N MAYNARDVILLE        36.30N 83.81W
07/06/2016                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:48 PM EDTSpecial Weather StatementMRXHamilton27 min
Jul 6, 4:49 PM EDTSpecial Weather StatementMRXMeigs26 min
Jul 6, 4:54 PM EDTSevere Thunderstorm WarningMRXHancock36 min
Jul 6, 5:06 PM EDTSpecial Weather StatementMRXLoudon39 min
Jul 6, 5:18 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott57 min
Jul 6, 5:19 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs41 min
Jul 6, 5:21 PM EDTSpecial Weather StatementMRXHamilton39 min
Jul 6, 5:25 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane35 min
Jul 6, 5:35 PM EDTSpecial Weather StatementMRXBlount, Loudon40 min
Jul 6, 5:44 PM EDTSpecial Weather StatementMRXRhea46 min
Jul 6, 5:57 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs48 min
Jul 6, 6:01 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe44 min
Jul 6, 6:11 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union49 min
Jul 6, 6:25 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe, Roane50 min
Jul 6, 6:28 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Knox, Union47 min
Jul 6, 6:37 PM EDTSpecial Weather StatementMRXMonroe53 min
Jul 6, 6:48 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins57 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Jefferson, Knox, Sevier62 min
Jul 6, 7:04 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Hancock, Hawkins, Union41 min
Jul 6, 7:15 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Washington60 min
Jul 6, 7:31 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins, Unicoi, Washington59 min
Jul 6, 7:45 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Roane3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.